New York, 2017

Tornadoes and Hail in New York, August 22, 2017

August 22, 2017 · NWS BGM · 17 events in 6 counties and zones

A strong upper level storm system moved across the region Tuesday and forced a strong cold front across New York and Pennsylvania. Two separate lines of showers and thunderstorms quickly developed across the region among a very unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$126,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A strong upper level storm system moved across the region Tuesday and forced a strong cold front across New York and Pennsylvania. Two separate lines of showers and thunderstorms quickly developed across the region among a very unstable atmosphere. As these lines moved east, the storms quickly became severe and produced damaging winds, large hail and a few tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 22, 9:58 AM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 22, 9:58 AM EST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1058 AM EDT Tue Aug 22 2017

.SYNOPSIS...
A cold front will push through the area this afternoon and
evening triggering strong thunderstorms. A significant severe
weather event is likely with this activity with the primary
threat damaging winds. Pleasant weather will return on Wednesday
with clearing skies and lower humidities.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
1030 AM Update...
Strongly forced system upstream of NY/PA will continue to
advance upon destabilizing atmosphere here this afternoon, and
forecast for an episode of strong-severe thunderstorms is still
on the mark. The environmental lid is slowly eroding with MLCAPE
still expected to climb to around 1500-2000 J/KG prior to
convective development. Analyzed effective shear still looking
good upstream and will move over the region later today in
tandem with heating. Convective mode looks to be mixed and
transitional today with possibility for multi-cells and discrete
supercells toward mid-late afternoon, followed by linear
features moving through early this evening. Only real changes to
forecast were to adjust timing/PoPs according to most recent
mesoscale model forecasts, which improved the late morning and
early afternoon hours to mainly rain free and sunny conditions,
with best chances for +TSRA moving in late day/early evening.

PWAT values are significantly anomalous, which brings a localized
flood threat into concern...however, the event should be rather
progressive in this flow with no glaring hints for training
storms. We've had several days-weeks now where much of the area
has dried out, so antecedent conditions aren't as much of an
issue as earlier this summer. Urban areas most likely will have
the biggest issues with street flooding, as even a normal speed
storm cell will still be capable of producing an inch of rain
in less than an hour today.

With Convective Outlook as Enhanced today, we do expect to see
some sort of Watch event coming out of SPC for our area this
afternoon. Threat primarily wind gust damage, but brief tornadic
activity not out of the question. Rest of discussion stands for
late tonight and tomorrow.

Previous discussion...
Conditions this afternoon and evening look favorable for a
significant severe weather event across the area. A deepening
low pressure system over Lake Superior will track northeast
into southern Quebec with its trailing cold front crossing the
area during the mid afternoon through early evening period. The
environment over the region will be favorable for the
development of severe thunderstorms. Deep layer shear values
range from 40-50 knots, 700mb flow is around 50 knots, low,
level helicity is very significant and event is strongly forced
by surface cold front/pre frontal trough. The surface based CAPE
on the NAM ranges from 1500-2500 J/KG although the GFS is
lower. The only lacking ingredient is steep mid level lapse
rates but this will likely be overcome by the strong forcing.
Due to strong mid level flow the primary threat will be damaging
winds although if the NAM CAPE is realized large hail is also
possible. The significant low level helicity is also an
indication of tornado threat. Atmosphere ahead of this boundary
will be very juicy with PWATs close to 2 inches, so any
thunderstorms will contain heavy downpours. The severe weather
threat will end across the region during the mid evening hours.

High temperatures will range in the lower to middle 80s and with
dewpoints near 70 it will feel rather muggy.

Wednesday will be much cooler and dry with lower humidities
under brisk northwest flow. Highs will range in the lower to
middle 70s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
430 AM Update...
Sharp upper trough will pivot from upper Midwest through Great
Lakes and Northeast, with mainly dry weather and cool
temperatures.

Cooling air aloft combined with diurnal heating could produce a
few widely scattered showers Thursday, but moisture will be
quite limited. Generally speaking, northwest flow will exist in
the low levels with persistent cold air advection and a taste of
Fall. Lower to mid 50s are expected for lows Wednesday night.
Then after highs of upper 60s-mid 70s Thursday, lows of upper
40s-lower 50s are figured by dawn Friday.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
320 PM EDT Update...
Updated with new WPC guidance...
Minor changes were made from previous forecast...
Anti-cyclonic flow over the northeast combined with amplified
ridging over the western CONUS will result in quiet weather for
the extended forecast. High pressure is expected to prevail over
the region Friday and possibly linger through the weekend which
will result in below seasonal temperatures. This pattern may
prevail through the start of early next week.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
Dense fog will lift at KELM around 13Z. Otherwise VFR conditions
will persist until the afternoon. A strong cold front will
cross the region during the mid afternoon and early evening
hours. Strong thunderstorms are likely along this boundary with
severe thunderstorms a possibility. Included a four hour TEMPO
group indicating this convection at all TAF sites which will
generally occur between 19Z-24Z. Following this boundary
widespread MVFR conditions will persist until late tonight when
drier air works into the terminals.

Winds becoming southwest this morning and increasing to 10-15
knots with gusts 15-25 knots. Overnight winds becoming westerly
around 10 knots.

Outlook...

Wednesday through Saturday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...JAB/RRM
NEAR TERM...JAB/RRM
SHORT TERM...MDP
LONG TERM...KAH
AVIATION...RRM
Hazardous weather outlook, Aug 22, 11:26 AM EST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1226 PM EDT Tue Aug 22 2017

NYZ057-062-PAZ040-043-044-047-048-072-231630-
Delaware-Sullivan-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
1226 PM EDT Tue Aug 22 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

...Severe thunderstorms are likely this afternoon and evening...

Thunderstorms are expected this afternoon and evening ahead of a
cold front. The primary threat from these storms will be damaging
winds although large hail and an isolated tornado is also possible.
Heavy rain may also occur which could cause urban and poor drainage
flooding along with isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-039-231630-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Bradford-Susquehanna-
1226 PM EDT Tue Aug 22 2017

...TORNADO WATCH 461 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 22, 1:45 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Binghamton NY
245 PM EDT TUE AUG 22 2017

NYZ016>018-221915-
Onondaga NY-Southern Cayuga NY-Seneca NY-
245 PM EDT TUE AUG 22 2017

...STRONG THUNDERSTORM WILL AFFECT...NORTH CENTRAL SENECA...
NORTHWESTERN CAYUGA AND NORTHWESTERN ONONDAGA COUNTIES UNTIL 315 PM
EDT...

At 245 PM EDT, Doppler radar was tracking a strong thunderstorm near
Throopsville, or near Auburn, moving northeast at 45 mph.

Strong wind gusts will be possible with this storm.

Locations impacted include...
Onondaga, Syracuse, Auburn, Lysander, Van Buren, Baldwinsville,
Seneca Falls, Solvay, Sennett and Skaneateles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4299 7603 4287 7677 4302 7681 4303 7650
      4310 7650 4311 7647 4313 7648 4322 7648
      4323 7630 4320 7627 4322 7626 4324 7627
TIME...MOT...LOC 1845Z 244DEG 48KT 4297 7667

KAH

The radar

The Ft Drum radar (KTYX), 85 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Onondaga

When
August 22, 2:08 PM EST to 2:18 PM EST
Where
Onondaga County, Jacksonville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
43.220, -76.430

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees and wires.

Thunderstorm Wind, Onondaga

When
August 22, 2:27 PM EST to 2:37 PM EST
Where
Onondaga County, 0.69 mi S of Lyncourt
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
43.090, -76.170

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees and wires.

Thunderstorm Wind, Onondaga

When
August 22, 2:31 PM EST to 2:41 PM EST
Where
Onondaga County, 1.71 mi NE of North Syracuse
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
43.150, -76.100

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees and wires.

Thunderstorm Wind, Onondaga

When
August 22, 2:41 PM EST to 2:51 PM EST
Where
Onondaga County, 1.22 mi NW of North Syracuse
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
43.140, -76.140

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees and wires.

Thunderstorm Wind, Onondaga

When
August 22, 2:52 PM EST to 3:02 PM EST
Where
Onondaga County, 0.5 mi W of North Syracuse
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
43.130, -76.130

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees and wires.

Thunderstorm Wind, Cayuga

When
August 22, 3:10 PM EST to 3:20 PM EST
Where
Cayuga County, Sempronius
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.730, -76.320

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees and wires.

Thunderstorm Wind, Onondaga

When
August 22, 3:10 PM EST to 3:20 PM EST
Where
Onondaga County, 0.86 mi NW of Clay
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
43.190, -76.190

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees and wires.

Thunderstorm Wind, Onondaga

When
August 22, 3:14 PM EST to 3:24 PM EST
Where
Onondaga County, 1.01 mi E of South Bay
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
43.200, -76.050

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees and wires.

Hail, Oneida

When
August 22, 3:20 PM EST to 3:30 PM EST
Where
Oneida County, Verona
Measured
1.75 in hail
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
43.130, -75.580

A thunderstorm developed over the area and produced golf ball sized hail.

Tornado, Madison

When
August 22, 3:55 PM EST to 3:56 PM EST
Where
Madison County, 2.57 mi NNW of Georgetown
Rating
EF1
Path length
0.15 mi
Path width
30 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
42.804, -75.740

A tornado briefly touched down along Parker Hill Road in Georgetown, NY. The tornado did extensive damage to a forest largely composed of Norway spruce and other softwood conifers. The tornado damage path was very narrow only being 30 yards wide. Maximum winds were estimated at 90 mph.

Thunderstorm Wind, Onondaga

When
August 22, 4:07 PM EST to 4:17 PM EST
Where
Onondaga County, 0.5 mi W of Fawn Ridge
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
43.150, -76.340

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees and wires.

Thunderstorm Wind, Onondaga

When
August 22, 4:10 PM EST to 4:20 PM EST
Where
Onondaga County, 1.67 mi ENE of Long Bridge
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.990, -76.400

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees and wires.

Tornado, Madison

When
August 22, 4:25 PM EST to 4:26 PM EST
Where
Madison County, 3.17 mi W of North Brookfield to 2.86 mi WNW of North Brookfield
Rating
EF0
Path length
0.43 mi
Path width
150 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
42.857, -75.432

A tornado touched down in a field west of Mason Road in Brookfield|NY. The tornado knocked down a couple dozen trees, partially blew|roofs off two barns and ripped a roof off a greenhouse. One home|lost a few shingles. The tornado tracked east northeast and was on|the ground for a little less than one half mile. The width of the|tornado was about 150 yards. Maximum winds were estimated at 90 mph.

Thunderstorm Wind, Tompkins

When
August 22, 4:36 PM EST to 4:46 PM EST
Where
Tompkins County, 0.86 mi NW of Mc Kinneys Pt
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.490, -76.490

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees and wires.

Thunderstorm Wind, Tompkins

When
August 22, 4:36 PM EST to 4:46 PM EST
Where
Tompkins County, 2.06 mi NE of Grotto
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.590, -76.370

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees and wires.

Thunderstorm Wind, Cortland

When
August 22, 4:54 PM EST to 5:04 PM EST
Where
Cortland County, 0.51 mi W of Cortland
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.600, -76.180

A thunderstorm moved across the region and became severe. This thunderstorm produced a severe wind gust of 52 knots.

Thunderstorm Wind, Madison

When
August 22, 5:30 PM EST to 5:40 PM EST
Where
Madison County, 2.76 mi S of Middleport
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.740, -75.550

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees and wires.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyThe tornado archive for New York, 2017Warnings in New York, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712302, 712303, 712304, 712305, 712306, 712307, 712308, 712309, 712301, 720915, 712310, 712311, 720917, 712314, 712315, 712317, 712316.